Refractory hypoglycemia secondary to topical salicylate intoxication

Tagged:  

Refractory hypoglycemia secondary to topical salicylate intoxication

Raschke R, Arnold-Capell PA, Richeson R, Curry SC. Arch Intern Med 1991; 151:591-593.

We describe a case of severe refractory hypoglycemia secondary to topical salicylate intoxication. A 72-year-old man with psoriasis and end-stage renal disease was treated with a topical cream containing 10% salicylic acid. The patient presented with encephalopathy and subsequently developed hypoglycemia refractory to infusions of large amounts of glucose. A serum salicylate concentration was elevated at 3.2 mmol/L. Emergent hemodialysis was accompanied by rapid lowering of serum salicylate concentration and resolution of refractory hypoglycemia. Salicylate is well absorbed across normal and diseased skin. Salicylate markedly impairs gluconeogenesis and increases glucose utilization, resulting in hypoglycemia. To our knowledge, this is the first article on hypoglycemia due to the application of topical salicylate.

The Canadian Chiropractic Association.

~~~~~~~~

By R. Raschke; P.A. Arnold-Capell; R. Richeson and S.C. Curry

Share this with your friends